Turn Text Only Off

Page Utilities

 

Why Am I Having Seizures Seven Years Post-Brain Injury?

Comments [1]

Brian Greenwald, MD, BrainLine

Why Am I Having Seizures Seven Years Post-Brain Injury?
Multimedia
 

I had a subdural hematoma from a rock climbing fall back in 2003. I was rescued by helicopter and taken to a trauma center where I had a craniotomy to stop the bleeding. I was told by the surgeons that I had an excellent chance of a full recovery, which proved to be true after about five months.

In January 2010, I had a grand mal seizure. After MRIs and an EEG, the seizure was thought to be a one-time event due to drinking too much and then coming home and taking some prescription sleep medication, which lowered my seizure threshold.

But a month ago, I had a tonic-clonic seizure totally by surprise. I was at a meeting and was not drinking. I had been working extremely hard and not sleeping well as a result. I was told to take 1,000 of Keppra per day which had terrible side affects. I cut back the Keppra to 250mg before bedtime and that's all. My doctor is sending me another brand of medication to try.

Why would I have seizures seven years after the accident? And, what are the chances of staying off medication and just taking good care of myself? I have been sleeping regularly and better, quit drinking alcohol, exercising, doing meditation and yoga, and I feel great.

 

Approximately 5-10 percent of individuals with traumatic brain injury experience new- onset seizures. The risk of seizure increases with increasing injury severity, depressed skull fracture, intracranial hematoma, and penetrating trauma. The risk is greatest in the first two years after injury and gradually declines thereafter.

A well-written review of seizure is available on BrainLine, written by the Knowledge Translation Center of the Traumatic Brain Injury Model System:

http://www.brainline.org/content/2011/02/seizures-and-traumatic-brain-injury.html

From what you describe, the traumatic brain injury you sustained left an epileptogenic focus. This is the injured area where the seizures start from. Conditions that could increase the risk of having a seizure include:

  • High fever
  • Loss of sleep and extreme fatigue
  • Drug and alcohol use
  • Chemical changes in the body such as low sodium or magnesium, or high calcium

Some of these conditions you can control and some you can’t. Some seizure medications have more side effects than others. It is important to speak with your neurologist about your feelings and concerns. You could also seek the consultation of an epileptologist (seizure specialist).

 

Click here to go to About Ask the Expert.

Brian D. Greenwald, MD Brian D. Greenwald, MD, Dr. Brian Greenwald is medical director of Center for Head Injuries and the associate medical director of JFK Johnson Rehabilitation Institute. He is a clinical associate professor in the Department of Physical Medicine and Rehabilitation at UMDNJ-Robert Wood Johnson Medical School.


The contents of Brainline (the “Web Site”), such as text, graphics, images, information obtained from the Web Site’s licensors and/or consultants, and other material contained on the Web Site (collectively, the “Content”) are for informational purposes only. The Content is not intended to be a substitute for medical, legal, or other professional advice, diagnosis, or treatment.

Specifically, with regards to medical issues, always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on the Web Site. If you think you may have a medical emergency, call your doctor or 911 immediately. The Web Site does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Web Site. Reliance on any information provided by the Web Site or by employees, volunteers or contractors or others associated with the Web Site and/or other visitors to the Web Site is solely at your own risk.

Comments [1]

Many medications given to TBI patients can cause seizures, e.g., SSRI antidepressants. A better alternative would be to use an Alpha Stim 100 (Cranial Electrical Stimulation or CES unit - currently being used by DOD at Fort Bragg in the Wartime Reset Program) and take some 5-HTP (a precursor to serotonin). Check any medication prescribed on rxlist.com for side effects and adverse reactions and avoid those that increase your potential for seizures. Acupuncture has also proven to be extremely effective. After TBI, cellular respiration is adversely affected so doing anything that improves cellular function is beneficial -- detox, detox, detox. Avoid chemicals in your food (especially artificial sweeteners which are known neurotoxins). Check you personal care products too. Sodium laurel sulfate in your shampoo can also adversely affect brain function. Hope this helps - it worked for me.

Dec 13th, 2012 11:36pm


BrainLine Footer

 

© 2014 WETA All Rights Reserved

Javascript is disabled. Please be aware that some parts of the site may not function as expected!